Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Bismarck, ND

August 26, 2000Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2000, 6:19 PM MDT for Billings County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 26, 2000, 6:19 PM MDT (00:19 UTC)
Expired
Aug 26, 2000, 7:15 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Billings County, ND

The radar

The Bismarck radar (KBIS), 195 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 270020
SVRBIS
NDC007-270115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM MDT SAT AUG 26 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 715 PM MDT

* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF FAIRFIELD...OR ABOUT 28
  MILES WEST OF DICKINSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRFIELD AT 640 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

TWH
LAT...LON 4718 10348 4690 10344 4699 10323 4700 10304
          4734 10304

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:15 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 26, 2:15 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SAT AUG 26 2000

...SEVERE STORMS POSSIBLE IN WRN ND TONIGHT...
AT 20Z A CDFNT WAS MOVG THRU WRN MT WITH A THERMAL TROF IN FAR ERN
MT. SFC DEW POINTS IN THE 30S/40S IN MT BUT WERE 50-62 IN ND. CDFNT
TO MOV THRU WRN 1/3 ND TGT AND ALL MODELS DVLP TSRA ALONG CDFNT.
HOWEVER...STORMS SHOULD FIRST DVLP ALONG MT/ND BRDR THIS EVENG DUE
TO DEWPOINT GRADIENT AND CONVERGENCE ALONG THERMAL TROF. SVR STORMS
PSBL AS MSTR...INSTAB...LIFT AND WIND SHEAR TO BE PRESENT. AVN MODEL
GOES ONE STEP FURTHER AND DVLPS WARM AIR ADVECT STORMS IN ERN ND TGT
AHEAD OF THE FRONT. WL NOT MENTION THIS POSSIBILITY AT TIME BUT WL
KEEP AN EYE OUT FOR SIGNS OF INSTAB IN THE WAA REGION FROM JMS-DVL
(E.G., AN INCREASING AREA OF ACCAS).

CDFNT CATCHES UP TO THERMAL TROF LATE TGT AND SHOULD BE NEAR A
KMOT-KUNR LINE BY 12Z SUN...THEN TO KJMS BY 00Z MON. WL KEEP STORMS
ALONG AND AHEAD OF CDFNT. VORT MAX MOVG DOWN THE WEST SIDE OF THE
UPR LVL TROF TO REACH ND/MT BRDR LATE SUN NGT WITH SFC LOW DVLPG IN
CNTRL SD. ETA/NGM SPREAD PCPN ACRS SD BUT MOST OF KBIS FCST AREA
REMAINS DRY. WL KEEP SUN NGT DRY FOR NOW. S/W AND COLD AIR POOL
ALOFT MOVE ACRS ND MON SO PUT SMALL CHC INSTAB TSRA IN FCST.

IN THE EXTENDED...
DRY WX EXPECTED TUE AS LONGWAVE TROF MOVES OFF AND HI PRES SETTLES
OVER ND. NEXT S/W APPROACHES FROM THE SWRN U.S. WED NGT WITH LOW
PRES DVLPG ALONG WY/SD BRDR WITH WMFNT EXTENDING EAST. BEST CHC TSRA
TO BE ON THU. ND TO BE ON COOL SIDE OF BOUNDARY SO TEMPS NEAR OR
SLIGHTLY BLO NORMAL.

.BIS...NONE.
NOAH

In the hours before

Special weather statement, Aug 26, 4:27 PM MDT, 1 hour 52 minutes before
NDZ001-009-017-262325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
526 PM CDT (426 PM MDT) SAT AUG 26 2000

SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER WESTERN MCKENZIE
COUNTY...MOVEMENT WAS NORTHEAST AT 25 MPH. EXPECT SCATTERED SHOWERS
AND THUNDERSTORMS TO CONTINUE TO DEVELOP OVER THE REGION THIS
EVENING. BRIEF PERIODS OF HEAVY RAIN...DANGEROUS LIGHTNING AND
STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.

DTJ

N
Special weather statement, Aug 26, 5:31 PM MDT, 48 minutes before
NDZ017-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
629 PM CDT (529 PM MDT) SAT AUG 26 2000

RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHERN
MCKENZIE COUNTY MOVING NORTHEAST AT 30 MPH. THE STRONGEST STORM WAS
LOCATED 15 MILES SOUTHWEST OF THEODORE ROOSEVELT NATIONAL PARK
NORTH UNIT. EXPECT THE STORM TO BE NEAR THE THEODORE ROOSEVELT
NATIONAL PARK BY 700 PM CDT (600 PM MDT). DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND BRIEF PERIODS OF HEAVY RAIN ARE POSSIBLE
WITH THESE STORMS.

DTJ

N

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:00 PM MDTSevere Thunderstorm WarningBISDunn60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.